Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Shreveport, LA

May 11, 2017Cherokee County, Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 11, 2017, 10:21 PM CDT for Cherokee County, Smith County, Texas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 10:21 PM CDT (03:21 UTC)
Expired
May 11, 2017, 11:15 PM CDT
In force
54 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 150 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 11:00 PM CDTTSTM WND DMG5 Nnw New Summerfield, TXLOTS OF DAMAGE TO A TREES, BARNS, FENCES , AND OUTBUILDINGS NEAR THE INTERSECTION OF FM ROAD 2064 AND COUNTY ROAD 4905.
May 11, 11:00 PM CDTHAIL 1.255 Nnw New Summerfield, TXHALF DOLLAR SIZE HAIL REPORTED NEAR THE INTERSECTION OF FM ROAD 2064 AND COUNTY ROAD 4905.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:43 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 3.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS54 KSHV 120321
SVRSHV
TXC073-423-120415-
/O.NEW.KSHV.SV.W.0166.170512T0321Z-170512T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1021 PM CDT THU MAY 11 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Smith County in northeastern Texas...
  Northwestern Cherokee County in northeastern Texas...

* Until 1115 PM CDT

* At 1020 PM CDT, a severe thunderstorm was located over Frankston,
  or 17 miles west of Jacksonville, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jacksonville, Whitehouse, Bullard, Troup, Arp, Mount Selman, Mixon,
  Reese, Cuney, Teaselville and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 9546 3220 9546 3224 9533 3226 9499
      3202 9499 3196 9545 3199 9545 3201 9543
      3204 9544 3205 9542 3206 9544 3208 9542
      3212 9546 3214 9546 3215 9548
TIME...MOT...LOC 0320Z 255DEG 30KT 3206 9555 

HAIL...1.00IN
WIND...60MPH
 
$$

06
1 follow-up statement
746 
WWUS54 KSHV 120356
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1056 PM CDT THU MAY 11 2017

TXC073-423-120415-
/O.CON.KSHV.SV.W.0166.000000T0000Z-170512T0415Z/
Smith TX-Cherokee TX-
1056 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN SMITH AND NORTHWESTERN CHEROKEE COUNTIES...

At 1055 PM CDT, a severe thunderstorm was located near Mixon, or near
Jacksonville, moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Jacksonville, Troup, Mount Selman, Mixon and Concord. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3211 9539 3216 9517 3220 9499 3202 9499
      3198 9533 3201 9534
TIME...MOT...LOC 0355Z 257DEG 38KT 3204 9519 

HAIL...0.88IN
WIND...60MPH
 
$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:15 PM CDT, 6 minutes earlier.

Area forecast discussion, May 11, 10:15 PM CDT, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1015 PM CDT Thu May 11 2017

.DISCUSSION...
Scattered convection continues across much of the area. Two
distinct bands of convection are ongoing. The first is along a
dryline and extends roughly from Waco, TX, to Texarkana. A second
band of storms is developing along the cold front in Western
Arkansas and into Southeast Oklahoma. Southern portions of this
cold front can also be seen on regional radar mosiacs to the east
and southeast of the DFW Metroplex.

Overall trends during the last couple of hours have been towards a
gradual decrease widespread severity, and more towards a few
isolated, but very robust storms. Latest mesoanalysis indicates
there is still 1000-1500 J/kg of CAPE ahead of the dryline from
Texarkana south towards Lufkin. In addition, surface observations
across East Texas south of Interstate 20 indicate locally backed
winds, which could potentially enhanced low level wind shear
profiles and support an isolated tornado threat. Therefore, after
coordination with neighboring WFOs and SPC, Severe Thunderstorm
Watch #209 was locally extended until midnight local time.

Text products have been updated to reflect the extended time of
the watch.

CN

&&

.PREV DISCUSSION... /issued 631 PM CDT Thu May 11 2017/

AVIATION...
..SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT...
Scattered to numerous SHRA/TSRA have been intermittently impacting
kggg and ktyr this evening, and will likely continue for the next
few hours before shifting to the east. Elsewhere, -SHRA with
intermittent thunder has been plaguing ktxk. The main bulk of the
precipitation activity will gradually push east-northeast this
evening, thus affecting kshv and ktxk within half-hour, and keld
and kmlu in the next 2-3 hours. The only uncertainty is klfk as
computer models hint at the precipitation remaining to the north
and northwest of the said TAF, which has been the case as of late.
Will opt to maintain a VCTS for now and amend as necessary.
Overnight once the precipitation demises, CIGS will deteriorate to
MVFR-IFR CIGS along with MVFR-IFR fog development. Although the
bulk of the precipitation will be ending late tonight, can not
rule out lingering -SHRA to impact just about any terminal
tomorrow morning-afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  79  60  82 /  80  30  10   0
MLU  67  80  60  80 /  70  50  20   0
DEQ  60  76  54  80 /  70  40  10   0
TXK  62  76  56  79 /  80  40  10   0
ELD  64  77  57  80 /  80  40  20   0
TYR  61  78  57  81 /  60  20  10   0
GGG  64  78  58  81 /  70  20  10   0
LFK  67  81  60  84 /  70  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/29
Hazardous weather outlook, May 11, 10:16 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1016 PM CDT Thu May 11 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>013-017>019-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1016 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect until midnight CDT this
evening. Severe thunderstorms will continued to develop this
evening into tonight, as a cold front and an upper level low
pressure system move across the Four-State Region. Large hail,
damaging wind gusts, locally moderate to heavy rainfall and
isolated tornadoes will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and perhaps a few thunderstorms may linger Friday morning,
before dissipating later in the day. Otherwise, no hazardous
weather is expected through the remainder of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed this evening into
tonight.

LAZ014-020>022-121100-
Ouachita-Grant-Caldwell-La Salle-
1016 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana.

.DAY ONE...Tonight...

As scattered to numerous showers and thunderstorms push east
northeast towards central Louisiana later tonight, a few of the
storms could become strong and briefly produce small hail and
gusty winds. In addition, moderate rainfall will be a possibility.
Otherwise, the threat for widespread significant severe weather
will be low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and perhaps a few thunderstorms may linger Friday morning,
before dissipating later in the day. Otherwise, no hazardous
weather is expected through the remainder of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed this evening into
tonight

09

In the hours before

Local storm report, May 11, 8:11 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
811 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     8 N MOUNT ENTERPRISE    32.02N 94.68W
05/11/2017                   RUSK               TX   AMATEUR RADIO

            2 EAST OF MINDEN, TREES ARE DOWN.

&&

PALMER
Local storm report, May 11, 8:43 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
843 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     6 S MOUNT ENTERPRISE    31.82N 94.68W
05/11/2017                   NACOGDOCHES        TX   EMERGENCY MNGR

            TREE ACROSS ROAD ON FM 1087 HUNDREDS YARDS
            EAST OF HWY 259.

&&

PALMER
Local storm report, May 11, 9:01 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     GARRISON                31.83N 94.49W
05/11/2017                   NACOGDOCHES        TX   LAW ENFORCEMENT

            DAMAGE TO BANK IN GARRISON. SEVERAL TREES
            DOWN IN THE AREA TOO.

&&

PALMER
Local storm report, May 11, 9:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
932 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     1 NE GARRISON           31.84N 94.48W
05/11/2017                   NACOGDOCHES        TX   EMERGENCY MNGR

            LARGE TREE DOWN ACROSS US 59 WITH POWER
            LINES AND SOME METAL.

&&

PALMER
Local storm report, May 11, 9:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     GARRISON                31.83N 94.49W
05/11/2017                   NACOGDOCHES        TX   EMERGENCY MNGR

            POWER OUT IN GARRISON.

&&

PALMER
Local storm report, May 11, 10:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1020 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     1 S OIL CITY            32.73N 93.97W
05/11/2017                   CADDO              LA   BROADCAST MEDIA

            OFFICE LOST ITS ROOD AT CADDO LAKE PARK IN
            OIL CITY.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:08 PM CDTTornado WarningSHVPanola, Rusk19 min
May 11, 7:11 PM CDTTornado WarningSHVCherokee, Nacogdoches, Rusk24 min
May 11, 7:27 PM CDTTornado WarningSHVPanola33 min
May 11, 7:40 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches65 min
May 11, 7:56 PM CDTSpecial Weather StatementSHVMarion49 min
May 11, 8:32 PM CDTTornado WarningSHVNacogdoches, Rusk, Shelby43 min
May 11, 8:44 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Rusk, San Augustine, Shelby50 min
May 11, 9:00 PM CDTTornado WarningSHVShelby29 min
May 11, 9:08 PM CDTTornado WarningSHVCamp, Franklin, Titus, Wood52 min
May 11, 9:17 PM CDTSevere Thunderstorm WarningSHVShelby43 min
May 11, 9:46 PM CDTSevere Thunderstorm WarningSHVCamp, Cass, Morris, Titus44 min
May 11, 11:07 PM CDTSpecial Weather StatementSHVFranklin, Titus, Wood38 min
May 11, 11:18 PM CDTSpecial Weather StatementSHVRusk42 min
May 11, 11:51 PM CDTSpecial Weather StatementSHVTitus39 min
May 12, 12:02 AM CDTSpecial Weather StatementSHVUpshur58 min
May 12, 12:40 AM CDTSpecial Weather StatementSHVAngelina, Nacogdoches, San Augustine, Shelby50 min
May 12, 4:32 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more13 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.